Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Tucson, AZ

July 22, 2017Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2017, 2:44 PM MST for Graham County, Greenlee County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 2:44 PM MST (21:44 UTC)
Expired
Jul 22, 2017, 3:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 179 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS55 KTWC 222144
SVRTWC
AZC009-011-222230-
/O.NEW.KTWC.SV.W.0048.170722T2144Z-170722T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
244 PM MST SAT JUL 22 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Eastern Graham County in southeastern Arizona...
  Central Greenlee County in southeastern Arizona...

* Until 330 PM MST

* At 243 PM MST, a severe thunderstorm was located near Clifton 
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts, penny size hail and heavy rain.

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clifton, Morenci and Guthrie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929
TIME...MOT...LOC 2143Z 121DEG 8KT 3298 10926 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
878 
WWUS55 KTWC 222211
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
311 PM MST SAT JUL 22 2017

AZC009-011-222230-
/O.CON.KTWC.SV.W.0048.000000T0000Z-170722T2230Z/
Graham-Greenlee-
311 PM MST SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EASTERN GRAHAM AND CENTRAL GREENLEE COUNTIES...

At 310 PM MST, a severe thunderstorm was located near Clifton, or 25
miles east of Safford, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clifton, Morenci and Guthrie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929
TIME...MOT...LOC 2210Z 022DEG 5KT 3293 10927 

HAIL...0.75IN
WIND...60MPH
 
$$

GL
871 
WWUS55 KTWC 222228
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST SAT JUL 22 2017

AZC009-011-222237-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-170722T2230Z/
Graham-Greenlee-
328 PM MST SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM AND CENTRAL
GREENLEE COUNTIES WILL EXPIRE AT 330 PM MST...
        
The storm which prompted the warning near Clifton has weakened below 
severe limits, and has exited the warned area to the southwest. 
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible.

LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929
TIME...MOT...LOC 2227Z 121DEG 8KT 3294 10929 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sat Jul 22 2017

.SYNOPSIS...Scattered to numerous afternoon and evening
thunderstorms will prevail into early next week. The greatest
daily thunderstorm coverage should occur east to south of Tucson
with reduced thunderstorm activity across the western deserts.

&&

.DISCUSSION...Activity got off to a quick start this morning with
first storm of the day popping up over the Chiricahua mountains
after 830 am which produced around 0.80" in less than an hour.
Mountain storms struggling to maintain themselves once they move
into lower elevations. With well above normal PW values in place,
between 1.60" and 1.85, heavy rain main threat this afternoon into
the evening hours, especially in the mountains. Thus went ahead and
hoisted a flash flood watch for areas east and south of Tucson.
The MCV mentioned in the morning discussion that was near Glenwood
NM in Catron county was over western Grant county in NM and drifting
south. For tonight scattered showers and thunderstorms, more
numerous east and south of Tucson. Tucson will have to rely on
outflow interactions for storms in the city.

Flow aloft becomes more E-SE later tonight as models move inverted
trof, which extended from NW NM to southern Sonora MX this morning.
Sunday has the potential to be rather gunked over for the bulk of
the day with showers around and embedded isolated thunderstorms.

High temperature forecast a challenge with MOS numbers rather cool
for July with lots of clouds around. At this time, the official
forecast high in Tucson for Sunday of 89 degrees would be the first
sub-90 high in July since 2010.

Monsoon train remains on the track next week, although there could a
slowdown day or two, while high temperatures warm back to late July
normal values.

&&

.AVIATION...Valid thru 24/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA late tonight into early Sunday
morning. Scattered to numerous TSRA/SHRA developing again late
Sunday morning and afternoon. Otherwise, VFR conditions with cloud
decks generally 5k-10k ft AGL. Surface wind variable in direction
mainly less than 12 kts, except in the vicinity of TSRA where gusts
may exceed 45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Isolated to scattered showers and thunderstorms are
then expected Tuesday into next weekend. Temperatures will remain
below normal through Tuesday, with near normal readings the rest of
the week. 20-foot winds will remain below 15 mph with the exception
of strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 11 PM MST this evening for AZZ503-507>513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:40 PM MSTSpecial Weather StatementTWC35 min
Jul 21, 8:15 PM MSTSpecial Weather StatementTWC30 min
Jul 21, 8:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 10:21 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz10 hr
Jul 22, 12:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 1:34 PM MSTFlash Flood WarningTWCGraham116 min
Jul 22, 2:01 PM MSTAreal Flood AdvisoryTWCSanta Cruz119 min
Jul 22, 2:49 PM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 22, 3:21 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee114 min
Jul 22, 3:49 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 22, 4:02 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz118 min
Jul 22, 4:35 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 22, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.